Missouri, 2011

Hail and Damaging Wind in Missouri, September 9, 2011

September 9, 2011 · NWS EAX · 2 events in 1 county or zone

An isolated severe thunderstorm, associated with a cold front, passed southeast across Blue Springs, during the afternoon hours of September 9, 2011. There were two reports of hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm, associated with a cold front, passed southeast across Blue Springs, during the afternoon hours of September 9, 2011. There were two reports of hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 11:26 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 11:26 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT FRI SEP 9 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CLOSED UPPER LOW/REMNANTS OF LEE NOW OVER THE LOWER OH VALLEY WILL
CONTINUE TO SPIN SLOWLY TOWARDS THE WEST. THE CWA WILL LIKELY REMAIN
IN THE NW QUAD OF THE UPPER LOW BUT SEVERAL EMBEDDED VORTICITY
MAXIMA WILL ROTATE CYCLONICALLY SW AND THRU THE CWA OVER THE NEXT
24-30 HOURS. A MODIFIED TROPICAL AIRMASS WILL ACCOMPANY THIS SYSTEM
AS IT MOVES THROUGH MO WITH ISOLATED TO SCATTERED SHOWER ACTIVITY
MAXIMIZED DURING PEAK HEATING TIME. LATEST NAM/GFS BUFR SOUNDINGS
INDICATE SOME INSTABILITY WITH THIS SYSTEM AS NOTED BY THE SKINNY
CAPE...SO A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.
HIGHEST POPS WILL BE OVER THE FAR SOUTHEASTERN COUNTIES. QPF SHOULD
BE LOW WITH A RELATIVELY DRY SUB-CLOUD LAYER ALLOWING FOR SOME
EVAPORATION.

WITH THE ROCKIES UPPER RIDGE BENT OVER ACROSS THE NORTHERN PLAINS/MN
EFFECTIVELY SHUNTING STRONGER WESTERLIES ACROSS CANADA THE MID LEVEL
FLOW OVER THE CENTRAL U.S. WILL BE RATHER WEAK...LEADING TO A SLOW
CRAWL OF THE CLOSED. WITH THAT IN MIND WILL KEEP CHANCE POPS ACROSS
THE FAR SOUTHERN CWA ON SATURDAY. COULD BE A DECENT GRADIENT IN
CLOUD COVER ACROSS THE CWA ON SATURDAY RESULTING IN WARMER
TEMPERATURES ACROSS NORTHERN MO. MAX TEMPERATURES SOUTH OF THE MO
RIVER WILL BE IMPACTED BY ANY SHOWER ACTIVITY AND THICKER CLOUD
COVER.

WARMER RETURN FLOW SETS UP ON SUNDAY AND WILL LAST INTO TUESDAY
BEFORE A STRONGER COLD FRONT PLOWS SEWD THROUGH THE CWA. POST
FRONTAL AIRMASS APPEARS TO BE RATHER CHILLY AND BELIEVE IT NECESSARY
TO LOWER TEMPERATURES...ESPECIALLY THE MINS...WEDNESDAY THROUGH
FRIDAY. WONT GET TOO CARRIED AWAY AS CONFIDENCE LOW ON AMOUNT OF
CLOUD COVER DUE TO INCREASING MID/HIGH LEVEL WARM AIR ADVECTION. .
SHOULD WE END UP WITH CLEAR SKIES ONE COULD ARGUE GOING WAY UNDER
GUIDANCE.

MJ

&&

.AVIATION...

FOR THE 18Z TAFS...LATEST RADAR RETURNS SHOWING AN ISOLATED SHOWER
FORMING NORTHEAST OF KANSAS CITY. EXPECT MORE SHOWERS TO DEVELOP AS
THE AFTERNOON PROGRESSES. LATEST MESOANALYSIS SHOWS ABOUT 1000 J/KG
MUCAPE ACROSS NORTHERN MISSOURI SO EMBEDDED THUNDERSTORMS ARE
POSSIBLE. THE BEST COVERAGE OF ACTIVITY SHOULD BE EAST OF THE
TERMINALS SO WILL CONTINUE WITH GOING FORECAST OF SHOWERS WITH ONLY
CB MENTION. THIS ACTIVITY SHOULD MOSTLY BE DIURNALLY DRIVEN SO
COVERAGE AND INTENSITY ARE EXPECTED TO DECREASE WITH SUNSET. SATURDAY
WILL LIKELY BE A REPEAT OF TODAY BUT WITH PERHAPS A BIT MORE COVERAGE
OF PRECIPITATION. SINCE ACTIVITY SHOULD BE MAINLY DURING THE
AFTERNOON WILL KEEP MENTION OUT OF THE FORECAST AT THIS TIME. ASIDE
FROM THE SHOWER/ISOLATED STORM CHANCES VFR CONDITIONS ARE EXPECTED
THROUGH MUCH OF THE TAF VALID PERIOD WITH NORTHWESTERLY WINDS
BECOMING MORE NORTHERLY TONIGHT.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 9, 11:55 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CDT FRI SEP 9 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. NO HAZARDOUS
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CDB

In the hours before

Special weather statement, Sep 9, 1:15 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT FRI SEP 9 2011

MOZ038-044-092000-
JOHNSON MO-LAFAYETTE MO-
215 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE AND NORTHERN
JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGGINSVILLE TO OAK
GROVE...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ODESSA...CONCORDIA...BATES CITY...AULLVILLE...LAKE LAFAYETTE...
  FAYETTEVILLE AND PITTSVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 31 AND 59.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3881 9351 3878 9409 3911 9410 3914 9361
TIME...MOT...LOC 1915Z 346DEG 16KT 3904 9370 3902 9406

SF
Special weather statement, Sep 9, 1:39 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 PM CDT FRI SEP 9 2011

MOZ037-043-044-092030-
CASS MO-JACKSON MO-JOHNSON MO-
239 PM CDT FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...EASTERN
JACKSON AND NORTHEASTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
330 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE TAPAWINGO TO
LONE JACK...AND MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LAKE LOTAWANA...LEE'S SUMMIT...GREENWOOD...PLEASANT HILL...
  RAYMORE...LONE JACK...LAKE WINNEBAGO...UNITY VILLAGE...STRASBURG
  AND GUNN CITY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 13 AND 28.
  I-470 BETWEEN MILE MARKERS 6 AND 16.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3880 9451 3916 9436 3900 9411 3892 9411
      3891 9409 3864 9411
TIME...MOT...LOC 1939Z 024DEG 24KT 3904 9437 3888 9412

SF

The radar

The Pleasant Hill radar (KEAX), 23 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 9, 1:46 PM CST
Where
Jackson County, Blue Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -94.280

Thunderstorm Wind, Jackson

When
September 9, 1:46 PM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.020, -94.280

Powerlines and trees were reported down, just west of Highway 7, on Highway 40. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346843, 346844.